Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Morristown, TN

July 22, 2019Hawkins County, Sullivan County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 22, 2019, 5:25 PM EDT for Hawkins County, Sullivan County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 5:25 PM EDT (21:25 UTC)
Expired
Jul 22, 2019, 8:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Hawkins County, TN, Sullivan County, TN

The radar

The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:25 PM EDTFLASH FLOODKingsport, TNSOCIAL MEDIA PICTURE OF FLOODED ROADS NEAR DOBYNS-BENNETT HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS54 KMRX 222125
FFWMRX
TNC073-163-230030-
/O.NEW.KMRX.FF.W.0016.190722T2125Z-190723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
525 PM EDT Mon Jul 22 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Sullivan County in east Tennessee...
  Northeastern Hawkins County in east Tennessee...

* Until 830 PM EDT.

* At 524 PM EDT, the media reported flash flooding across the warned 
  area. Up to two inches of rain have already fallen. Flash flooding 
  is already occurring.

* Some locations that will experience flooding include...
  Kingsport, Bristol Tn, Walnut Hill, Spurgeon, Colonial Heights, Oak
  Grove, Gray, Church Hill, Mount Carmel, Bluff City, Morril's Cave,
  Tri-City Airport, Blountville, Bays Mountain Park, South Holston
  Dam, Sullivan Gardens, Warriors Path State Park, Okolona, Harr and
  Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3657 8193 3649 8201 3641 8238 3644 8242
      3642 8260 3644 8267 3639 8275 3659 8282
      3659 8194 3662 8192 3661 8184

$$

Garuckas
1 follow-up statement
420 
WGUS74 KMRX 222220
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
620 PM EDT Mon Jul 22 2019

TNC073-163-230030-
/O.CON.KMRX.FF.W.0016.000000T0000Z-190723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sullivan TN-Hawkins TN-
620 PM EDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SULLIVAN AND NORTHEASTERN HAWKINS COUNTIES...

At 619 PM EDT, the public reported heavy rain from thunderstorms in 
Kingston. Up to two inches of rain have already fallen. Flash 
flooding is already occurring in some locations.

Some locations that will experience flooding include...
Kingsport, Bristol Tn, Walnut Hill, Spurgeon, Colonial Heights, Oak
Grove, Gray, Church Hill, Mount Carmel, Bluff City, Morril's Cave,
Tri-City Airport, Blountville, Bays Mountain Park, South Holston Dam,
Sullivan Gardens, Warriors Path State Park, Okolona, Harr and
Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3657 8193 3649 8201 3641 8238 3644 8242
      3642 8260 3644 8267 3639 8275 3659 8282
      3659 8194 3662 8192 3661 8184

$$

Moulton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:25 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 22, 3:25 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Morristown TN
325 PM EDT Mon Jul 22 2019

.SHORT TERM...(Tonight and Tuesday)...
The pattern today is highlighted by deep H5 troughing across the
eastern CONUS, with a series of shortwave impulses passing through
the mean flow aloft.  At the surface, weakening high pressure
continues to retreat as a cold front approaches out of the OH
Valley.  The headline of the day continues to be deep/moist swly
flow running nearly parallel to the approaching front amidst
marginal instability and upper divergence associated the rear
entrance region of an upper jetmax over the Great Lakes.  All these
factors combine with pwats near 2 inches to favor numerous showers
and thunderstorms regionwide today ahead of the front, as well as a
second round associated with the fropa overnight.  The primary
threat continues to be heavy rainfall given the above noted moisture
, slow storm motions, and training which will all favor increased
potential for Flash Flooding, especially for areas along/north of
I40 where FFGs are lowest.  Latest CAMQPF suggests a few rounds of
heavier precipitation to fall slightly southward of the original
Flash Flood Watch, thus did opt to expand it slightly southward as
well as extending through 12z tomorrow morning, although some
western zones could be cancelled earlier than that.  All in all the
fcst for tonight and through the overnight will feature likely/cat
pops with nearly 1-2 inches of QPF (locally higher amounts possible)
expected. While general thunderstorms will dominate, cannot rule out
a few strong storms, especially later along the front when deep
shear is maximized in the 35-45kts range.

Otherwise, the front should sweep through the region by around
daybreak Tuesday with light precipitation to accompany the boundary
by that point, thus pops will be tapering down with likely levels
over the high terrain and chances westward.  Beyond that, pops lower
further as drier air advects into the area from the west with nearly
a dry fcst favored by periods end.  Temperatures on Tuesday will be
nearly a category below normal levels.

.LONG TERM...(Tuesday night through Monday)...
The main story of the extended will be the cooler and drier air
across the region midweek. For Tuesday night and Wednesday, longwave
trough will be across the Eastern CONUS with surface high pressure
building in from our west across the mid-Mississippi Valley. Surface
cold front will be to the east of the Appalachian chain with N/NE
flow advecting boundary layer cold air across the forecast area. PW
values will be very dry for this time of year between 0.5 and 0.8
inch, and dew points will be in the 50s. This dry air is near the
minimum for this time of year according to NAEFS forecast data.
Additional shortwaves moving south through the upper flow will act
to amplify the longwave trough through Wednesday afternoon, but dry
boundary layer air and surface high pressure should limit any
precipitation chances. With 850mb temperatures between 10C and 13C
across the forecast area, this will be near the 1st percentile of
climatology. This is a strong signal for below normal temperatures
and an early fall-like feel. For this reason, temperatures midweek
are expected to be 10 to 15 degrees below normal for this time of
year with a mostly clear sky.

The cool and dry airmass is expected to continue into the weekend
with temperatures approaching seasonal normals by Friday and
Saturday as the airmass moderates and ridging begins to increase.
Surface high pressure shifts east on Saturday with a return of low-
level southerly flow and an increase in boundary layer moisture. The
increasing temperatures and moisture will result in some slight
chance isolated convection across mainly the higher elevations of
southeast Tennessee this weekend and into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  82  62  83 /  80  30  10   0
Knoxville McGhee Tyson Airport, TN  69  78  59  80 / 100  50  10   0
Oak Ridge, TN                       69  80  60  81 /  90  50  10   0
Tri Cities Airport, TN              67  76  55  77 /  80  60  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flash Flood Watch through Tuesday morning for Anderson-Bledsoe-
     Blount Smoky Mountains-Campbell-Claiborne-Cocke Smoky
     Mountains-Grainger-Hamblen-Hancock-Hawkins-Jefferson-
     Johnson-Knox-Loudon-McMinn-Meigs-Morgan-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Northwest Monroe-Rhea-Roane-Scott-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington.

VA...Flash Flood Watch through Tuesday morning for Lee-Russell-Scott-
     Washington-Wise.

&&

CDG/JB
Hazardous weather outlook, Jul 22, 3:32 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
332 PM EDT Mon Jul 22 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
332 PM EDT Mon Jul 22 2019 /232 PM CDT Mon Jul 22 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms are forecast today and
tonight as a front approaches and moves through the region. A very
moist atmosphere will favor periods of heavy rainfall, which
could lead to isolated flash flooding. The Flash Flood Watch is
now in effect through 8AM Tuesday. Storm total rainfall amounts
around 1 to 2 inches are expected, with locally high amounts
approaching 3 inches possible. Additionally, a few strong storms
will be possible tonight as the front passes through with gusty
winds and cloud to ground lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but spotters are encouraged
to submit any reports of severe weather through the web by going
to weather.gov/mrx/SpotterReports.

CDG

In the hours before

Special weather statement, Jul 22, 3:44 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Mon Jul 22 2019

TNZ013-014-222030-
Claiborne TN-Campbell TN-
344 PM EDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE AND
NORTHERN CAMPBELL COUNTIES UNTIL 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 10 miles north of La Follette, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jellico, Fincastle, White Oak, Elk Valley, Indian Mountain State Park
and Clairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 8383 3643 8382 3642 8383 3643 8386
      3642 8388 3643 8389 3642 8389 3641 8391
      3640 8391 3642 8427 3651 8428 3651 8426
      3653 8426 3653 8425 3659 8426
TIME...MOT...LOC 1944Z 267DEG 15KT 3652 8419

JLB
Special weather statement, Jul 22, 4:17 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
417 PM EDT Mon Jul 22 2019

TNZ017-018-046-VAZ008-222100-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-
417 PM EDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHWESTERN JOHNSON
AND SOUTH CENTRAL WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL
500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spurgeon, or 7 miles southeast of Kingsport, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Mountain City, Walnut
Hill, Spurgeon, Colonial Heights, Oak Grove, Bluff City, Morril's
Cave, Tri-City Airport, Blountville, Shady Valley, South Holston Dam,
Warriors Path State Park, Hilander Park and Harr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3642 8239 3643 8239 3642 8241 3643 8240
      3644 8242 3644 8252 3653 8257 3660 8235
      3660 8230 3661 8230 3674 8187 3648 8178
TIME...MOT...LOC 2016Z 253DEG 34KT 3648 8244

Garuckas
Special weather statement, Jul 22, 4:30 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
430 PM EDT Mon Jul 22 2019

TNZ038-069-070-073-222115-
Jefferson TN-Grainger TN-Knox TN-North Sevier TN-
430 PM EDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...CENTRAL
JEFFERSON...SOUTHWESTERN GRAINGER AND NORTHWESTERN SEVIER COUNTIES
UNTIL 515 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Knoxville, Sevierville, Jefferson City, Dandridge, New Market,
Strawberry Plains, Halls, Blaine, House Mountain State Park,
Maloneyville, Mascot, Piedmont, Kodak and Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 8399 3609 8403 3619 8346 3618 8347
      3616 8346 3616 8345 3595 8337
TIME...MOT...LOC 2029Z 261DEG 26KT 3602 8391

Garuckas
Special weather statement, Jul 22, 4:57 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
457 PM EDT Mon Jul 22 2019

TNZ017-018-VAZ008-222145-
Sullivan TN-Johnson TN-Washington VA-
457 PM EDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...
NORTHEASTERN JOHNSON AND WASHINGTON COUNTIES AND THE EASTERN CITY OF
BRISTOL UNTIL 545 PM EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Glade Spring, Damascus, Lindell,
Laurel Bloomery, Holston, Hilander Park, Emory-Meadow View, Harr and
Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3657 8169 3655 8169 3653 8212 3676 8217
      3685 8176 3679 8170 3664 8162 3664 8161
TIME...MOT...LOC 2057Z 262DEG 33KT 3663 8204

Garuckas
Special weather statement, Jul 22, 5:05 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
505 PM EDT Mon Jul 22 2019

TNZ069-071-073-222145-
Knox TN-NW Blount TN-North Sevier TN-
505 PM EDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHWESTERN BLOUNT COUNTIES UNTIL 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alcoa, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
McMahan, Lake Forest, Seymour, Kimberlin Heights and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3573 8402 3584 8416 3594 8394 3595 8367
      3591 8364
TIME...MOT...LOC 2105Z 230DEG 14KT 3580 8401

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:35 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell3 hr
Jul 22, 3:18 AM EDTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Campbell, Carter, Claiborne and 22 more32 hr
Jul 22, 3:32 PM EDTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Jul 22, 3:44 PM EDTSpecial Weather StatementMRXCampbell46 min
Jul 22, 4:17 PM EDTSpecial Weather StatementMRXSullivan43 min
Jul 22, 4:30 PM EDTSpecial Weather StatementMRXJefferson, Knox45 min
Jul 22, 4:52 PM EDTAreal Flood AdvisoryMRXAnderson, Knox3 hr
Jul 22, 5:05 PM EDTSpecial Weather StatementMRXBlount40 min
Jul 22, 5:37 PM EDTFlash Flood WarningMRXGrainger, Jefferson, Knox3 hr
Jul 22, 6:00 PM EDTFlash Flood WarningMRXBlount, Jefferson, Knox, Sevier3 hr
Jul 22, 6:05 PM EDTFlash Flood WarningMRXLoudon, Roane3 hr
Jul 22, 6:12 PM EDTSpecial Weather StatementMRXLoudon, Roane48 min
Jul 22, 6:14 PM EDTSpecial Weather StatementMRXSevier46 min
Jul 22, 6:41 PM EDTSpecial Weather StatementMRXBledsoe49 min
Jul 22, 7:24 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie3 hr
Jul 22, 7:47 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Monroe, Rhea3 hr
Jul 22, 7:59 PM EDTSpecial Weather StatementMRXBlount, Loudon, McMinn, Monroe46 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.